South Dakota, 2014

High Wind in South Dakota, February 16, 2014

February 16, 2014 · NWS UNR · 4 events in 4 counties and zones

A cold front brought a line of showers with strong northwest winds to portions of western South Dakota during the late afternoon and early evening. A few gusts to 60 mph were recorded from Spearfish to the Rapid City area.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A cold front brought a line of showers with strong northwest winds to portions of western South Dakota during the late afternoon and early evening. A few gusts to 60 mph were recorded from Spearfish to the Rapid City area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Feb 16, 3:01 PM MST, 59 minutes earlier.

Area forecast discussion, Feb 16, 3:01 PM MST, 59 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
301 PM MST SUN FEB 16 2014

.SHORT TERM...THIS EVENING THROUGH MONDAY NIGHT
ISSUED AT 300 PM MST SUN FEB 16 2014

CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER SOUTHWEST
SK...WITH SECONDARY LOW OVER SOUTHEASTERN MT. ARCTIC BOUNDARY
STRETCHES FROM NORTHEASTERN MT INTO CENTRAL SD. PACIFIC COLD FRONT
IS NOW MOVING QUICKLY EAST ACROSS EASTERN MT AND INTO NORTHEASTERN
WY. UPPER LEVEL ANALYSIS SHOWS WEAK RIDGING OVER THE HIGH
PLAINS...WITH A TROF BEHIND IT MOVING ACROSS THE ROCKIES AND INTO
THE HIGH PLAINS. STRONG SYSTEM STILL CONTINUES TO SIT AND SPIN OFF
THE PACIFIC NW COAST. SKIES ARE MOSTLY CLOUDY ACROSS MUCH OF THE
AREA...WITH SOME BREAKS OF SUN...ESPECIALLY ACROSS SOUTHERN AREAS.
A WIDE RANGE OF TEMPS ARE IN PLACE ACROSS THE CWA RIGHT NOW...20S
AND LOWER 30S OVER FAR NORTHWESTERN SD...TO THE 50S OVER
SOUTHWESTERN SD. WINDS ARE SOUTH TO SOUTHEAST TO THE NORTH AND
EAST OF THE BLACK HILLS...WITH WEST TO SOUTHWEST WINDS OVER
NORTHEASTERN WY AND THE BLACK HILLS.

UPPER LEVEL SHORTWAVE WILL MOVE QUICKLY ACROSS THE REGION LATE TODAY
AND TONIGHT...EXITING OUR AREA OVERNIGHT. THE BULK OF SHOWER
ACTIVITY WILL BE BETWEEN 00Z AND 06Z...WITH THE BEST CHANCES ACROSS
NORTHEASTERN WY...THE BLACK HILLS...AND SOUTHWESTERN SD...AS SHOWERS
ALONG THE FRONT MOVE EAST-SOUTHEAST. HAVE RAISED POPS A BIT MORE
ACROSS THESE AREAS. A LIGHTNING STRIKE OR TWO CANNOT BE RULED OUT
ACROSS NORTHEASTERN WY LATE THIS AFTERNOON. COLD FRONT WILL
ACCOMPANY THE WAVE AND BRING A QUICK AND SHARP COOLDOWN BEHIND IT
LATE THIS AFTERNOON AND EVENING. PCPN WILL MAINLY START OFF AS
RAIN...BUT SHOULD QUICKLY CHANGEOVER TO SNOW...ESPECIALLY ACROSS
NORTHEASTERN WY AND THE BLACK HILLS...AS LOWER ATMOSPHERE SATURATES
AND WET BULB ZERO HEIGHTS DROP. SOME HEAVIER SHOWERS LOOK LIKELY
OVER NORTHEASTERN WY AND SOUTHWESTERN SD...SO THINKING SOME
ACCUMULATION IS LIKELY IN THESE AREAS...PROBABLY 1 TO 2 INCHES WHERE
THESE HEAVIER SHOWERS PASS ACROSS. THERE IS ALSO POTENTIAL FOR
STRONG WIND GUSTS IN THE VICINITY OF SHOWERS AND BRIEFLY AS THE
FRONT PASSES...AS 30 TO 50 KT LOW LEVEL JET PASSES ACROSS THE
REGION. BULK OF SHOWERS WILL MOVE SOUTH OF THE AREA AND DISSIPATE BY
MIDNIGHT...WITH JUST A SLIGHT CHANCE THEREAFTER OVER SOUTH CENTRAL
SD. LOWS WILL BE IN THE 20S.

NORTHWESTERLY FLOW ALOFT WILL CONTINUE TO BRING DISTURBANCES ACROSS
THE REGION THIS WEEK...THOUGH THE DISTURBANCES EARLY IN THE WEEK
WILL BE VERY WEAK AND JUST BRING SOME MID AND HIGH CLOUDS. SKIES
WILL BE MOSTLY SUNNY ON MONDAY WITH ABOVE AVERAGE TEMPERATURES
PERSISTING. HIGHS WILL BE IN THE 40S AND 50S...WARMEST ACROSS
SOUTHERN SD. GUSTY SOUTHWESTERLY WINDS CAN BE EXPECTED ACROSS
NORTHEASTERN WY...ESPECIALLY CAMPBELL CO. SOME CLOUDS CAN BE
EXPECTED MONDAY NIGHT...ESPECIALLY ACROSS WESTERN PORTIONS OF THE
CWA...WITH LOWS IN THE MID 20S TO MID 30S.

&&

.LONG TERM...TUESDAY THROUGH SUNDAY
ISSUED AT 300 PM MST SUN FEB 16 2014

SEMI-AMPLIFIED WESTERLY FLOW WILL PERSIST THROUGH THE MIDDLE OF
THE WEEK BEFORE AN UPPER FLOW PATTERN CHANGE ENSUES. UPPER JET AND
ASSOCIATED IMPULSES EMANATING FROM THE NE PAC UPPER TROUGH WILL
CONTINUE TO BRING NEAR DAILY DISTURBANCES THROUGH THE NORTHERN
PLAINS...WITH ASSOCIATED SFC COLD FRONTS AND WINDY CONDITIONS
EARLY IN THE PERIOD. THE RETURN OF THE EASTERN PAC/WESTERN CONUS
RIDGE TOWARD THE END OF THE WEEK IS EXPECTED...AS A STRONG MID
TROPOSPHERIC JET ADVECTS EAST OUT OF ASIA AND SUPPORTS BREAKDOWN
OF THE NE PAC UPPER TROUGH...WITH TENDENCIES TOWARD A POTENTIALLY
STRONG POSITIVE PNA. THE RESULT OF THIS TRANSITION WILL BE THE
RETURN OF COLD AIR TO THE REGION WITH FAIRLY LONG TRAJECTORY
NORTHERLY FLOW ALOFT. ECMWF AND NAEFS GUIDANCE BEYOND NEXT WEEKEND
ARE LEANING TOWARD ONLY A BRIEF STAY /3-4 DAYS/ OF COLD
CONDITIONS...WITH AN EASTERN SHIFT OF THE WESTERN NOAM RIDGE BY
EARLY NEXT WEEK.

HIGHS WILL GENERALLY BE IN THE 40S AND 50S THROUGH MID WEEK...WITH A
RETURN OF NORMAL TO BELOW NORMAL TEMPS BY FRIDAY. CARRIED PERIODIC
POPS IN THE WED THROUGH SAT PERIOD...WITH MEAN UPPER LEVEL TROUGHING
AND THE POTENTIAL FOR NORTHERLY FLOW IMPULSES ROTATING AROUND THE
EDGE OF THE HUDSON BAY LOW BY THE WEEKEND. WED/S SYSTEM HAS TRENDED
STRONGER AND EARLIER AND HAVE SHIFTED POPS EAST SOME.
OTHERWISE...STILL MUCH UNCERTAINTY WRT TO IMPULSE TIMING/TRACK WHICH
WILL DICTATE PRECIP CHANCES BEYOND THUR. HENCE...RETAINED PREVIOUS
LOW POP MENTIONS FRI AND SAT. NO SIG WX SYSTEMS OR SNOW ACCUMS
EXPECTED ATTM. AS STATED ABOVE...DEGREE OF CAA WILL HINGE ON HOW
FAST THE WESTERN CONUS RIDGE SHIFTS EAST...WITH THE MAJORITY OF
HEIGHT FALLS AND CAA STILL PROGGED TO REMAIN ENE OF THE FA.

&&

.AVIATION...FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING
ISSUED AT 300 PM MST SUN FEB 16 2014

IFR CONDITIONS IN LOW STRATUS AND FOG WILL CONTINUE OVER FAR NE
PORTIONS OF THE FA THIS AFTERNOON. SOME FREEZING DRIZZLE IS ALSO
POSSIBLE THERE. OTHERWISE...A SFC LOW AND ASSOCIATED COLD FRONT
WILL PROPAGATE THROUGH THE AREA LATE THIS AFTERNOON AND EVENING. A
PERIOD OF WINDY CONDITIONS WILL DEVELOP BEHIND THE COLD FRONT...AS
MVFR CIGS SPREAD ACROSS MOST OF THE AREA BEHIND THE FRONT...ALONG
WITH SCT -SHRASN. CONDITIONS WILL IMPROVE TO VFR AFTER MIDNIGHT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...26
LONG TERM...JC
AVIATION...JC
Hazardous weather outlook, Feb 16, 1:15 PM MST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
115 PM MST SUN FEB 16 2014

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-171400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
115 PM MST (215 PM CST) SUN FEB 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ANOTHER UPPER LEVEL DISTURBANCE AND COLD FRONT WILL MOVE ACROSS THE
AREA LATE TODAY AND THIS EVENING...BRINGING A GOOD CHANCE FOR
SHOWERS TO MUCH OF NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA.
PRECIPITATION WILL START OFF AS RAIN IN MOST AREAS...CHANGING OVER TO
SNOW RATHER QUICKLY...ESPECIALLY ACROSS NORTHEASTERN WYOMING AND THE
BLACK HILLS. SNOWFALL AMOUNTS OF 1 TO 2 INCHES ARE LIKELY ACROSS A
GOOD PORTION OF NORTHEASTERN WYOMING AND THE NORTHERN BLACK HILLS
AREA. STRONG WIND GUSTS ARE ALSO POSSIBLE IN THE VICINITY OF SHOWERS
LATE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Northern Foot Hills

When
February 16, 4:00 PM MST to 5:00 PM MST
Where
Northern Foot Hills forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
44.359, -103.792 (the zone’s center; the record gives no point)

High Wind, Southern Meade Co Plains

When
February 16, 6:00 PM MST to 8:00 PM MST
Where
Southern Meade Co Plains forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Other Federal Agency
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Rapid City

When
February 16, 7:00 PM MST to 8:00 PM MST
Where
Rapid City forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Official NWS Observations
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

High Wind, Pennington Co Plains

When
February 16, 7:00 PM MST to 9:00 PM MST
Where
Pennington Co Plains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 489206, 489207, 489208, 489209.